Alert archive / North Carolina / Freeze Watches in 2021

Freeze Watch 3, NWS Wilmington, NC

November 15, 20215 counties in North Carolina; Dillon County, Marlboro County, South Carolina

NWS Wilmington, NC issued this freeze watch at Nov 15, 2021, 2:52 AM EST for 5 counties in North Carolina; Dillon County, Marlboro County, South Carolina. It took effect at Nov 16, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2021, 2:52 AM EST (07:52 UTC)
In effect from
Nov 16, 2021, 1:00 AM EST
Expired
Nov 15, 2021, 2:10 PM EST
In force
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC, Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 60 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS72 KILM 150752
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
252 AM EST Mon Nov 15 2021

NCZ087-096-099-105-109-SCZ017-024-151900-
/O.NEW.KILM.FZ.A.0003.211116T0600Z-211116T1300Z/
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, 
and Dillon
252 AM EST Mon Nov 15 2021

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 32 possible.

* WHERE...In South Carolina, Marlboro and Dillon Counties. In 
  North Carolina, Robeson, Bladen, Columbus, Inland Pender and 
  Inland Brunswick Counties.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill sensitive crops
  or other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

9
1 follow-up statement
198 
WWUS72 KILM 151910
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
210 PM EST Mon Nov 15 2021

NCZ105-161300-
/O.UPG.KILM.FZ.A.0003.211116T0600Z-211116T1300Z/
/O.NEW.KILM.FZ.W.0003.211116T0600Z-211116T1300Z/
Inland Pender-
Including the city of Burgaw
210 PM EST Mon Nov 15 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...

* WHAT...Freezing temperatures as low as 31 expected.

* WHERE...Inland Pender County.

* WHEN...From 1 AM to 8 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NCZ087-096-099-109-SCZ017-024-161300-
/O.UPG.KILM.FZ.A.0003.211116T0600Z-211116T1300Z/
/O.NEW.KILM.FR.Y.0003.211116T0600Z-211116T1300Z/
Robeson-Bladen-Columbus-Inland Brunswick-Marlboro-Dillon-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, 
Boiling Spring Lakes, Leland, Shallotte, Bennettsville, McColl, 
and Dillon
210 PM EST Mon Nov 15 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...

* WHAT...Temperatures as low as 33 to 36 will result in frost 
  formation.

* WHERE...In South Carolina, Marlboro and Dillon Counties. In 
  North Carolina, Robeson, Bladen, Columbus and Inland Brunswick 
  Counties.

* WHEN...From 1 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

SCZ023-032-033-039-055-058-059-161300-
/O.NEW.KILM.FR.Y.0003.211116T0600Z-211116T1300Z/
Darlington-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
Including the cities of Hartsville, Darlington, North Hartsville,
Florence, Marion, Mullins, Kingstree, Andrews, Conway, Longs, 
Bucksport, Loris, Green Sea, and Aynor
210 PM EST Mon Nov 15 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Darlington, Florence, Marion, Williamsburg, Inland 
  Georgetown, Central Horry and Northern Horry Counties.

* WHEN...From 1 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

29

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze watch went out at Nov 15, 2:51 AM EST, 1 minute earlier.

Area forecast discussion, Nov 15, 2:51 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
251 AM EST Mon Nov 15 2021

.SYNOPSIS...
A dry cold front will continue to push offshore today with high
pressure building over the Carolinas through mid-week.
Temperatures increase slightly throughout the week. Another cold
front late in the week will bring a brief chance of rain and
cooler conditions next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
A dry cold front is moving off the coast of the Carolinas early
this morning, allowing the coolest airmass of the season to
build across the area. Even with nearly full sunshine highs
should only reach the lower 60s. Breezy northwest winds could
gust to 15-20 mph this morning but should die away during the
afternoon as high pressure over the Deep South moves eastward.

The real problems develop tonight as winds die away to calm
beneath high pressure. The airmass is cold and very dry. With a
strong radiational inversion expected to develop, temperatures
may fall to near freezing across the northern tier of our
forecast area. A freeze watch is being issued for inland Pender
County westward through Robeson, Dillon, and Marlboro counties,
with Columbus and inland Brunswick counties added in due to
large areas of pocosin/peatland that typically experience cold
temps on calm, clear nights. Outside of the freeze watch, it's
not certain that a frost advisory will be needed given forecast
relative humidity too low for efficient frost formation. High
pressure will move off the coast Tuesday allowing southwest
winds to develop and temperatures to rise to near 70 inland with
mid 60s on the coast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Low-level thicknesses increase Tuesday night as mid-level
heights ridge slightly and light southerly flow develops. Lows
in the low to mid 40s Tuesday night into Wednesday morning. High
pressure just offshore on Wednesday maintains beautiful weather
and slightly warming temperatures due to mid-level ridging.
Afternoon highs in the mid 70s. Southerly flow increases
overnight as high pressure retreats offshore and a surface cold
front approaches from the west. Overnight lows will increase
with the additional moisture and warmer air mass. Lows to mid
50s expected by Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure continues to retreat on Thursday with southerly
flow increasing ahead of the front. Temperatures slightly warmer
on Thursday, highs in the low to mid 70s. Deep SW flow aloft
will lead to an increase in moisture and the potential for cloud
cover ahead of an approaching trough and surface front. The
surface boundary approaches the area late Thursday and
overnight. This may bring a slight chance of a shower, but PW
remains low (under 1" for most areas) despite the previous
moisture advection. Much cooler with high pressure building into
the area on Friday, moderating slightly on Saturday. High
pressure nearly overhead on Sunday with zonal flow aloft.
Temperatures moderate into the mid 60s by the end of the
weekend.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR with NW winds increasing to 10-15 kt after daybreak,
strongest at ILM.

Extended Outlook...VFR.

&&

.MARINE...
Through Tuesday... Westerly winds 20-30 knots behind a dry cold
front are blowing across the area early this morning. High
pressure over the Deep South will build eastward quickly today,
leading to diminishing wind speeds later this morning. In fact
it appears Small Craft Advisory conditions will end by daybreak
with improving marine weather conditions expected throughout the
day. The high should move across the coastal waters tonight
with winds becoming light and variable after midnight. Seas are
currently dominated by a 4-5 second wind chop totaling 3-5 feet
in height. This should decrease in height throughout the day and
will virtually disappear tonight, leaving only a small 9 second
southeast swell. Southwesterly winds will develop during the
day Tuesday as the high moves offshore, with wind chop
returning.

Tuesday Night through Friday... High pressure drifts offshore
on Tuesday night as light winds become southerly below 10 knots
with seas near their base state of 1-2 feet through Wednesday.
Southerly winds increase late Wednesday as high pressure pushes
farther offshore; winds relatively weak around 10-15 knots.
Winds increase slightly on Thursday ahead of an approaching cold
front. Cold front moves through the area late Thursday into
early Friday morning. A tight gradient bringing cold air
advection behind the front will lead to winds increasing
significantly on Friday. Expecting near Small Craft Advisory
conditions with northerly winds 15-20 knots and gusts near or
above 25 knots. Seas increasing to 3-5 feet with an occasional 6
footer near and beyond 20 nm.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Watch from late tonight through Tuesday morning for
     SCZ017-024.
NC...Freeze Watch from late tonight through Tuesday morning for
     NCZ087-096-099-105-109.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...21
LONG TERM...21
AVIATION...TRA
MARINE...TRA/21
Hazardous weather outlook, Nov 14, 3:16 PM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
316 PM EST Sun Nov 14 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
152030-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
316 PM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is expected again early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-152030-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
316 PM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-152030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 PM EST Sun Nov 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EST
MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:10 PM ESTFrost AdvisoryILMBladen, Brunswick, Columbus, Robeson18 hr
Nov 15, 2:10 PM ESTFreeze WarningILMPender18 hr

Nearby

Freeze Watches in North Carolina, 2021Freeze Watches in South Carolina, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.